When it comes to birth control, women now have more options than ever. From birth control implants to pills, to other forms of contraception, there is an option out there to suit just about everyone. However, when a woman decides to take a certain contraceptive pill, she is increasing her chance of blood clots nearly three times, according to a 2015 study published in the British Medical Journal. The estrogen hormone, which is found in many birth control medications, is primarily responsible for the blood clots that women form while taking the pill.
INews reports on a woman recovering from blood clots after taking the birth control Daniette, which has been banned in France, Canada, and Japan. This drug is known as Yaz or Yasmin in the United States.
Kate McIlvenny was like most 25-year-olds. She was forging a career and enjoyed spending time with her friends. She also took birth control to ensure that she would not become pregnant.
That birth control, Daniette, would leave McIlvenny fighting for her life.
Her GP initially dismissed her complaints about leg cramps and feeling breathless as anxiety. She then crawled back to her doctor when she began to have stabbing pains in her legs and lungs. She was diagnosed with a urinary infection and given antibiotics.
Two days after this diagnosis, McIlvenny collapsed and was rushed to the hospital, where she was diagnosed with deep vein thrombosis in both legs. The blood clots had broken free and traveled to her lungs, causing her to suffer from the potentially fatal condition called pulmonary embolism.
Her legs were so swollen that they were purple. She also had developed pneumonia, a stomach bleed, cysts on her kidneys, and an enlarged heart.
Kate, who is now 28, had been taking Daniette, a birth control that has been banned in France, Canada, and Japan on and off for 18 months. Her doctor prescribed her Loestrin-2, a low estrogen birth control despite McIlvenny’s complaints of symptoms of DVT.
Have you been injured by a medication? We can help. Call today.